Texas, 2025High Wind in Texas, April 17, 2025
April 17, 2025 · NWS AMA · 7 events in 7 counties and zones
A low pressure system developed across southern Colorado and resulted in a tight pressure gradient across the combined Oklahoma and Texas Panhandles. This brought sustained southwest winds of 25 to 35 mph and gusts up to 70mph to the Panhandles.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system developed across southern Colorado and resulted in a tight pressure gradient across the combined Oklahoma and Texas Panhandles. This brought sustained southwest winds of 25 to 35 mph and gusts up to 70mph to the Panhandles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 17, 10:55 AM CST, 1 hour 23 minutes earlier. Its key messages:
- Issued at 352 AM CDT Thu Apr 17 2025
- Critical fire weather conditions expected for all of the Panhandles today, most favoring the NW Panhandles.
- Portions of the far SE Texas Panhandle could see a strong or severe thunderstorm on Friday.
- An unsettled pattern is appearing more likely through most of next week.
Area forecast discussion, Apr 17, 10:55 AM CST, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1155 AM CDT Thu Apr 17 2025
...New AVIATION...
.KEY MESSAGES...
Issued at 352 AM CDT Thu Apr 17 2025
- Critical fire weather conditions expected for all of the
Panhandles today, most favoring the NW Panhandles.
- Portions of the far SE Texas Panhandle could see a strong or
severe thunderstorm on Friday.
- An unsettled pattern is appearing more likely through most of
next week.
&&
.SHORT TERM ...
(Today through Friday night)
Issued at 352 AM CDT Thu Apr 17 2025
An abnormally warm, windy, and dry April day will unfortunately
provide adequate conditions for critical fire weather conditions
across the Panhandles this afternoon-evening. Increasing southwest
flow aloft will help initiate a deepening lee sfc low to our
north, placing a rather tight pressure gradient across much of the
High Plains. Sustained southwest winds of 25-35 mph will be
commonplace, with highest gusts likely across the west-northwest
combined Panhandles. Sunny skies and afternoon highs in the 80s -
90s will further promote mixing of 40-50 kt H700 winds to the
surface, especially across the NW Panhandles where a few gusts
around 60 mph can't be ruled out. A drier air mass will overtake
the region in tandem with these features, dropping RH values into
the single digits. Strongest winds, driest air, and driest grasses
line up all too well for northwest portions of the forecast area,
which is our main focus for the highest fire weather danger today.
By Friday, we shift our attention to a positively tilted upper
trough taking a southward jog along the windward side of the
Rockies. As it does so, the aforementioned sfc low will be shoved
southward over the Panhandles, dragging a cold front with it
(highs ranging from 60s to 80s). Moisture advection should resume
ahead of the front, providing 40-50s dew pts off the Caprock.
With the front gradually stalling by the afternoon hours, a narrow
corridor of favorable lift, moisture, instability, and enhanced
shear suggest the potential for strong to severe thunderstorm
development confined to the very far southeast TX Panhandle.
Model forecast soundings suggest all modes of severe weather could
be in play, however, the vast majority of broad scale and hi-res
guidance favor any convective development in our area quickly
shifting into western Oklahoma.
Another forecast element to keep in mind is low chances (20-40%)
for snow to sneak in with rain across the NW Panhandles Friday
night into Saturday morning. Continued CAA along with improved
moisture pooled behind the front could be just enough to see some
flakes mix in with light rain showers, as indicated by the NAM and
GFS. Whether this scenario pans out, or drier solutions come to
fruition, accumulating snow is not expected at this time. This
should be the start of an active stretch of weather for the region,
so we will continue to monitor any potential changes in these
trends.
Harrel
&&
.LONG TERM ...
(Saturday through Wednesday)
Issued at 352 AM CDT Thu Apr 17 2025
Most of Saturday stays quiet and cooler, when most guidance finds
the Panhandles under a mid-level dry slot ahead of the advancing
storm system. By Sat evening - Sun morning, H700 theta-e
advection to the region and the core of the low passing overhead
should send another shot of life to our precipitation chances
(50-70% POPs). Should any elevated instability linger around, we
could hear a few rumbles of thunder as well, but overall expect
mostly showery activity to provide approximately another tenth or
two of an inch of rain.
Long range ensemble data are honing in on a more consistent
string of perturbations to the Plains Tuesday onward, potentially
spelling continued rain/thunderstorm chances if moisture can make
a home here. Ingredients may even be in place for a couple rounds
of severe storms as well, but finer details remain inconclusive
to specify any "sure-fire" severe weather days at this time. In
general though, temperatures should remain more seasonal in the
70s and 80s, with winds staying better behaved.
Harrel
&&
.AVIATION...
(18Z TAFS)
Issued at 1152 AM CDT Thu Apr 17 2025
Southwest winds at 30 to 35 knots with higher gusts will prevail
until about sunset. Winds will decrease some overnight to around
20 knots and then they will increase again after sunrise Friday.
VFR conditions will prevail, however, there could be some low
visibility in blowing dust at times.
&&
.FIRE WEATHER...
Issued at 352 AM CDT Thu Apr 17 2025
An abnormally warm, windy, and dry April day will unfortunately
provide adequate conditions for critical fire weather conditions
across the Panhandles this afternoon-evening. Driest grasses
reside across the northwest Panhandles, which is where we also
expect relative humidity values around 5% in conjunction with
50-60 mph wind gusts (sustained out of the southwest at 25-35
mph). Widespread RFTIs of 6 to 9 will be in place, suggesting
prime conditions for fire starts and spread across the northwest.
Atmospheric conditions will still be favorable elsewhere across
the forecast area, but recent rains for the south and east have
helped grasses transition into their green up phase in most
locations.
Harrel
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 57 80 40 60 / 0 10 30 40
Beaver OK 47 72 37 55 / 0 10 40 30
Boise City OK 43 67 32 47 / 0 20 40 40
Borger TX 57 80 42 60 / 0 20 40 40
Boys Ranch TX 55 80 40 58 / 0 10 30 50
Canyon TX 55 80 39 62 / 0 10 30 40
Clarendon TX 62 83 45 65 / 10 20 40 40
Dalhart TX 47 74 35 50 / 0 10 30 40
Guymon OK 44 69 34 52 / 0 10 30 30
Hereford TX 53 79 39 63 / 0 0 20 50
Lipscomb TX 56 76 42 57 / 0 10 50 30
Pampa TX 58 78 42 58 / 0 20 50 30
Shamrock TX 62 83 46 62 / 10 20 60 40
Wellington TX 62 85 47 65 / 10 20 60 40
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT this evening for TXZ001>020-317.
High Wind Warning until 8 PM CDT this evening for TXZ001-006.
Wind Advisory until 8 PM CDT this evening for TXZ002-007-011-016.
OK...Red Flag Warning until 9 PM CDT this evening for OKZ001>003.
High Wind Warning until 8 PM CDT this evening for OKZ001.
Wind Advisory until 8 PM CDT this evening for OKZ002.
&&
SHORT TERM...38
LONG TERM....38
AVIATION...15Hazardous weather outlook, Apr 17, 3:12 AM CST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
412 AM CDT Thu Apr 17 2025
OKZ001>003-TXZ001>020-317-172115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
412 AM CDT Thu Apr 17 2025
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Critical fire weather conditions expected for all of the
Panhandles this afternoon and evening. Additionally, the
western Panhandles will have stronger winds and therefore a Wind
Advisory remains in effect for that area.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms will be possible for the far eastern Panhandles on
Friday. A storm or two could be severe with large hail and
damaging winds the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today.
In the hours before
Local storm report, Apr 17, 11:02 AM CST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1202 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM High Sust Winds 2 N Texline 36.41N 103.02W
04/17/2025 M40 MPH Dallam TX Mesonet
&&
11High Wind, Dallam
- When
- April 17, 12:18 PM CST to 1:25 PM CST
- Where
- Dallam forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
The Texline mesonet measured sustained winds of 35 to 45 mph while gusts mainly were up of 57 mph. There were a few gusts that reached 58mph and 59mph.
High Wind, Hartley
- When
- April 17, 12:27 PM CST to 5:43 PM CST
- Where
- Hartley forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
Numerous wind gusts were measured exceeding 58 mph during this 4 hour period with the max wind gust topping out at 70 mph at the 12 SW Dalhart mesonet. In addition, the Dalhart Municipal Airport ASOS recorded a measured gust of 60mph at 1253 CST and another measured gust of 71mph at 1510 CST.
High Wind, Moore
- When
- April 17, 12:49 PM CST to 1:08 PM CST
- Where
- Moore forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
During this 30 minute span, numerous wind gusts in excess of 58 mph occurred at the mesonet located three miles east of Dumas. A wind gust of 65 mph was the peak at 1301 CST.
High Wind, Hutchinson
- When
- April 17, 1:01 PM CST to 1:32 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
A few wind gusts reached 58 to 61 mph within this 30 minute time frame at the mesonet site located two miles north of Stinnett.
High Wind, Sherman
- When
- April 17, 1:26 PM CST to 5:07 PM CST
- Where
- Sherman forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
The mesonet site located four miles west northwest of Stratford measured wind gusts greater than 58mph starting at 1326 CST and the last severe measured wind gust occurred at 1531 CST. The peak wind gust was 62mph and occurred at 1525 CST. In addition, the mesonet site located nine miles to the north northeast of Sunray measured a couple of wind gusts of 58 mph and 59 mph at 1506 CST.
High Wind, Hansford
- When
- April 17, 1:30 PM CST to 4:18 PM CST
- Where
- Hansford forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
A few random wind gusts of 58 to 62 mph occurred over 2.5-3hr period.
High Wind, Oldham
- When
- April 17, 1:39 PM CST to 3:26 PM CST
- Where
- Oldham forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
The mesonet site located 11 miles south of Romero measured multiple wind gusts in excess of 58 mph between 1339 CST and 1526 CST. The peak wind gust was 64mph and this occurred at 1449 CST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, April 17, 2025EF3 · 57 events
- Dust Storm and High Wind in New Mexico, April 17, 20251 death · 5 injured · 50 kt wind · 4 events
- Wildfire and High Wind in New Mexico, April 17 to 19, 2025$1.0 million · 70 kt wind · 21 events
- Tornado and Hail in Iowa, April 17 to 18, 2025$86,000 · EF1 · 32 events
- Winter Weather in Utah, April 17, 2025$275,000 · 1 event
- Hail and Lightning Strike in Minnesota, April 17, 2025$75,000 · 1.75 in hail · 8 events
- Tornadoes and Hail in Iowa, April 17, 2025EF1 · 17 events
- Hail and Damaging Winds in Iowa, April 17 to 18, 20252.5 in hail · 17 events
- Winter Storm and Heavy Snow in Wyoming, April 17 to 18, 202516 events
- Winter Storm in Wyoming, April 17 to 18, 202510 events
- Winter Storm and Heavy Snow in Colorado, April 17 to 19, 20258 events
- Hail and Damaging Winds in Minnesota, April 17, 20251.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254057, 1254058, 1254059, 1254060, 1254236, 1254237, 1254061.